Wyoming, 2014

Hail in Wyoming, May 24, 2014

May 24, 2014 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced severe hail just northwest of Ranchester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced severe hail just northwest of Ranchester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 24, 1:48 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, May 24, 1:48 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT SAT MAY 24 2014

.SHORT TERM...VALID FOR SUN AND MON...

THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING. A PACIFIC FRONT TIED TO A WEAK SHORTWAVE
APPROACHING FROM THE WEST WILL BE THE FOCUS FOR CONVECTION TO
DEVELOP THIS AFTERNOON AND PROGRESS EASTWARD INTO THE CENTRAL
PORTIONS OF THE FORECAST AREA BY THIS EVENING. ACROSS SOUTHEAST
MONTANA...A DIFFERENT WEAK SHORTWAVE EJECTING OUT OF WYOMING WILL
PRODUCE SCATTERED CONVECTION THERE THIS AFTERNOON...BEFORE IT
SHIFTS INTO THE DAKOTAS BY THIS EVENING.

AS OF 20Z...THUNDERSTORMS WERE DEVELOPING OVER THE HIGHER TERRAIN
TO OUR WEST...AND JUST AHEAD OF THE WEAK SHORTWAVE TROUGH PUSHING
INTO WESTERN MONTANA. MESOANALYSIS INDICATES 500 TO 1500 J/KG
MLCAPE...WITH HIGHEST VALUES ACROSS FAR EASTERN MONTANA WHERE
SURFACE DEW POINTS ARE IN THE MID-50S. THUNDERSTORMS WERE ALSO
STARTING TO DEVELOP ACROSS THE BLACK HILLS AND BACK ALONG THE
HIGHER TERRAIN INTO SOUTHEAST MONTANA. SHEAR REMAIN MEAGER ACROSS
THE FORECAST AREA...WITH 0-6 KM SHEAR APPROACHING 30 KTS ACROSS
THE NORTHWEST PORTION OF THE FORECAST AREA...AND ONLY ABOUT 20
KTS ACROSS THE SOUTHEAST. THUS...EXPECT VERY LOOSELY ORGANIZED
STORM STRUCTURES THIS AFTERNOON. PERHAPS THE BEST CHANCE AT SOME
ORGANIZATION WILL BE FROM THE NORTHWEST CORNER OF THE CWA TOWARD
BILLINGS THIS EVENING...AS THE SHEAR NEAR 30 KTS WILL HELP TO
ORGANIZE SOME MULTICELLAR CLUSTERS. THUS THE THREAT FOR SEVERE
STORMS REMAINS LOW...WITH MAINLY SMALL HAIL EXPECTED. THE STORM
MOTIONS WILL ALSO BE SLOW WITH THE LACK OF A STRONG STEERING FLOW.
THAT COMBINED WITH PW VALUES 0.75 INCHES TO AROUND 1 INCH IN THE
EAST...WILL RESULT IN A HEAVY RAIN THREAT WITH THE STORMS. GIVEN
THE STEEP MID-LEVEL LAPSE RATES...DECENT HAIL CAPE AND COOL
TEMPERATURES ALOFT...EXPECT THAT SOME ISOLATED OCCURRENCES OF
LOW- END SEVERE HAIL IS POSSIBLE...BUT THE OVERALL LACK OF SHEAR
AND STORM ORGANIZATION WILL KEEP THIS FROM BEING A WIDESPREAD
THREAT. AN AXIS OF DCAPES APPROACHING 1000 J/KG IS ALSO ANALYZED
ON MESOANALYSIS...WHICH MATCHES WITH THE INVERTED-V RAP SOUNDING
FOR KBIL. THUS CAN ALSO NOT RULE OUT SOME GUSTY WINDS WITH SOME OF
THE STRONGER STORMS.

SUNDAY WILL BE A QUIETER DAY ACROSS THE FORECAST AREA BEHIND THE
PACIFIC COLD FRONT. TEMPERATURES WILL BE SLIGHTLY COOLER BEHIND
THE FRONT...BUT WILL STILL REACH INTO THE MID TO UPPER 70S. THE
FLOW ALOFT TURNS MORE SOUTHERLY ON MONDAY...AND THE LOW-LEVEL FLOW
WILL TURN BACK AROUND THE TO EAST WHICH WILL HELP INCREASE THE
LOW-LEVEL MOISTURE AVAILABLE. MODELS WANT TO BRING A WEAK
SHORTWAVE ACROSS THE AREA IN THE SOUTHWESTERLY FLOW MONDAY
EVENING...PRODUCING OUR NEXT CHANCE AT SOME THUNDERSTORMS. SHEAR
COULD BE A LITTLE BETTER ON MONDAY THAN TODAY SO WILL HAVE TO
WATCH FOR PERHAPS A LITTLE BETTER STORM ORGANIZATION MONDAY
EVENING.

TEMPERATURES WILL REMAIN WARM THROUGH THE EXTENDED...WHICH WILL
CONTINUE SNOW MELT ACROSS THE AREA MOUNTAINS. THIS WILL LEAD TO
INCREASED RIVER AND STREAM FLOWS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

CHURCH

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

OVERALL FORECAST REMAINS UNCHANGED IN THE EXTENDED. CONSENSUS IS
FOR AN UPPER-LEVEL LOW OVER THE PACIFIC NORTHWEST BY WEDNESDAY
INTO THURSDAY...BEFORE PUSHING NORTHEASTWARD ON FRIDAY. THIS WILL
KEEP THE FORECAST AREA IN AN OVERALL WARM SOUTHWEST FLOW PATTER
THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES WILL REMAIN AT AND
ABOVE NORMAL...WHICH WILL CONTINUE HIGH-COUNTRY SNOW MELT...AND
ASSOCIATE RIVER RISES ACROSS THE AREA.

THUNDERSTORM CHANCES ARE BEST ON TUESDAY...AND SHIFT NORTH ON
WEDNESDAY AS THE SURFACE LOW IS CENTERED OVER NORTH CENTRAL
MONTANA. BEYOND WEDNESDAY...MODEL CONSENSUS IS FOR ANOTHER UPPER-LOW
TO DEVELOP OVER OREGON...KEEPING THE FORECAST AREA IN SOUTHWEST
FLOW ALOFT. TO COMPLICATE THE FORECAST...MODELS WANT TO PULL THE
REMNANTS OF HURRICANE AMANDA THROUGH THE 4 CORNERS REGION AND
ACROSS THE EASTERN PORTION OF THE FORECAST AREA...WHICH WILL
CERTAINLY HELP TO INCREASE MOISTURE AVAILABILITY. GIVEN THE
OVERALL PATTERN AND MOISTURE AVAILABILITY...CANNOT RULE OUT
THUNDERSTORMS MOST DAYS IN THE EXTENDED FORECAST.

CHURCH

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
FORECAST AREA THIS AFTERNOON. THE MAIN THREATS WITH THESE STORMS
WILL BE SMALL HAIL...GUSTY WINDS AND SOME HEAVY RAIN. MVFR
CONDITIONS ARE EXPECTED IN THE HEAVIER STORMS DUE TO THE HEAVY
RAIN. MOUNTAIN OBSCURATIONS ARE ALSO EXPECTED DUE TO THESE STORMS.
THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT TONIGHT. OUTSIDE OF
THESE THUNDERSTORMS VFR CONDITIONS ARE EXPECTED TO PREVAIL THIS
AFTERNOON AND OVERNIGHT TONIGHT.

CHURCH

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 053/076 055/081 054/078 054/083 055/080 052/075 053/072
    61/B    13/T    43/T    32/T    23/T    33/T    33/T
LVM 044/074 047/078 044/075 045/083 045/078 043/073 047/070
    52/T    23/T    33/T    33/T    33/T    33/T    33/T
HDN 053/078 051/083 054/081 055/086 056/082 053/077 054/074
    61/B    12/T    32/T    32/T    23/T    33/T    44/T
MLS 057/079 054/083 056/083 058/088 060/082 055/077 055/072
    62/W    13/T    33/T    33/T    33/T    33/T    44/T
4BQ 055/078 054/083 055/083 057/089 059/083 055/077 054/073
    52/W    12/T    33/T    33/T    23/T    34/T    44/T
BHK 056/079 052/080 055/080 057/085 059/081 053/076 055/071
    62/W    13/T    33/T    33/T    23/T    33/T    44/T
SHR 050/074 047/079 049/079 050/085 054/081 050/074 050/071
    52/T    23/T    32/T    22/T    23/T    34/T    43/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 24, 1:53 PM MST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT SAT MAY 24 2014

MTZ028>042-056>058-063>068-WYZ098-099-252100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
253 PM MDT SAT MAY 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL IS
EXPECTED WITH THESE STORMS. ISOLATED OCCURRENCES OF LARGE HAIL UP
TO AROUND THE SIZE OF QUARTERS OR HALF DOLLARS AND DAMAGING WINDS
AROUND 60 MPH ARE POSSIBLE WITH THESE STORMS...BUT MOST OF THE
STORMS WILL NOT BECOME SEVERE.

STREAMS AND RIVERS WILL CONTINUE RISING THROUGH THE NEXT SEVERAL
DAYS DUE TO MOUNTAIN SNOWMELT. MINOR FLOODING IS POSSIBLE IN SOME
AREAS. PEOPLE PLANNING RECREATION ON AREA WATERWAYS SHOULD BE
AWARE OF RISING WATER AND STRONG CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS REMAIN POSSIBLE AT TIMES NEXT WEEK. STREAMS
AND RIVERS WILL ALSO CONTINUE RUNNING HIGH DUE TO MOUNTAIN
SNOWMELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 24, 3:22 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
422 PM MDT SAT MAY 24 2014

MTZ031-038-057-058-242315-
NORTHERN ROSEBUD MT-SOUTHERN ROSEBUD MT-NORTHERN BIG HORN MT-
SOUTHERN BIG HORN MT-
422 PM MDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY......

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF LAME DEER...OR 20 MILES SOUTHWEST OF COLSTRIP...MOVING
NORTHWEST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH
TORRENTIAL RAINFALL. RAINFALL RATES OF AN INCH AN HOUR IS POSSIBLE
WITH THIS STORM WHICH COULD CAUSE QUICK PONDING OF WATER ON AREA
ROADWAYS AND RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE...
LAME DEER AND BUSBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4567 10663 4550 10676 4560 10720 4587 10697
TIME...MOT...LOC 2221Z 127DEG 11KT 4562 10683

TWH
Special weather statement, May 24, 4:30 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
530 PM MDT SAT MAY 24 2014

MTZ038-WYZ099-250030-
SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
530 PM MDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY......

AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RANCHESTER...OR 14 MILES NORTHWEST OF SHERIDAN...MOVING NORTHEAST AT
10 MPH.

HALF INCH HAIL...VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANCHESTER...DAYTON AND PARKMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4482 10725 4497 10734 4519 10700 4489 10679
TIME...MOT...LOC 2328Z 247DEG 10KT 4492 10720

TWH

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
May 24, 4:44 PM MST
Where
Sheridan County, 0.69 mi S of Ranchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.910, -107.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511733.